Skip to main content
Log in

Model of two-temperature convective transfer in porous media

  • Published:
Zeitschrift für angewandte Mathematik und Physik Aims and scope Submit manuscript


In this paper, we study the asymptotic behaviour of the solution of a convective heat transfer boundary problem in an \(\varepsilon \)-periodic domain which consists of two interwoven phases, solid and fluid, separated by an interface. The fluid flow and its dependence with respect to the temperature are governed by the Boussinesq approximation of the Stokes equations. The tensors of thermal diffusion of both phases are \(\varepsilon \)-periodic, as well as the heat transfer coefficient which is used to describe the first-order jump condition on the interface. We find by homogenization that the two-scale limits of the solutions verify the most common system used to describe local thermal non-equilibrium phenomena in porous media (see Nield and Bejan in Convection in porous media, Springer, New York, 1999; Rees and Pop in Transport phenomena in porous media III, Elsevier, Oxford, 2005). Since now, this system was justified only by volume averaging arguments.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Allaire, G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23, 1482-151 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  2. Barenblatt, G.I., Zheltov, Y.P., Kochina, I.N.: On basic conceptions of the theory of homogeneous fluids seepage in fractured rocks. Prikl. Mat. i Mekh. 24, 852–864 (1960). (in Russian)

    MATH  Google Scholar 

  3. Cioranescu, D., Donato, P.: An Introduction to Homogenization. Oxford Lecture Series in Mathematics and Its Applications, vol. 17. Oxford University Press, New York (1999)

  4. Cioranescu, D., Saint Jean-Paulin, J.: Homogenization in open sets with holes. J. Math. Anal. Appl. 71(2), 590–607 (1979)

    Article  MathSciNet  MATH  Google Scholar 

  5. Desvillettes, L., Golse, F., Ricci, V.: Derivation of a homogenized two-temperature model from the heat equation. ESAIM: Math. Model. Numer. Anal 48, 1583–1613 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  6. Duval, F., Fichot, F., Quintard, M.: A local thermal non-equilibrium model for two-phase flows with phase-change in porous media. Int. J. Heat Mass Transf. 47, 613–639 (2004)

    Article  MATH  Google Scholar 

  7. Ene, H.I., Poliševski, D.: Model of diffusion in partially fissured media. Z.A.M.P 53, 1052–1059 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  8. Ene, H.I., Poliševski, D.: Thermal Flow in Porous Media. D. Reidel Pub. Co., Dordrecht (1987)

    Book  MATH  Google Scholar 

  9. Gossez, J.P.: Remarques sur les Opérateurs Monotones. Bull. Cl. Sc. Acad. Roy. Belg. 9, 1073–1077 (1966)

    MATH  Google Scholar 

  10. Gruais, I., Poliševski, D.: Heat transfer models for two-component media with interfacial jump. Appl. Anal. 96(2), 247–260 (2017)

    Article  MathSciNet  MATH  Google Scholar 

  11. Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and Their Applications. Academic Press, New York (1980)

    MATH  Google Scholar 

  12. Nguetseng, G.: A general convergence result for a functional related to the theory of homogenization. SIAM J. Math. Anal. 20, 608–623 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  13. Nield, D.A., Bejan, A.: Convection in Porous Media, 2d edn, (Chaps. 2 and 6). Springer, New York (1999)

  14. Poliševski, D.: Weak continuity in convection problems. J. Math. Anal. Appl. 110(1), 51–58 (1985)

    Article  MathSciNet  MATH  Google Scholar 

  15. Poliševski, D.: Homogenization of thermal flows: the influence of Grashof and Prandtl numbers. Int. J. Eng. Sci. 28(4), 285–291 (1990)

    Article  MathSciNet  MATH  Google Scholar 

  16. Poliševski, D.: Basic homogenization results for a biconnected \({\varepsilon }\)-periodic structure. Appl. Anal. 82(4), 301–309 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  17. Quintard, M.: Modelling local non-equilibrium heat transfer in porous media. In: Proceedings of the 11th International Heat Transfer Conference, vol. 1, pp. 279–285 (1998)

  18. Rees, A.S., Pop, I.: Local thermal non-equilibrium in porous medium convection. In: Ingham, D.B., Pop, I. (eds.) Transport Phenomena in Porous Media III, pp. 147–173. Elsevier, Oxford (2005)

    Chapter  Google Scholar 

  19. Temam, R.: Navier–Stokes Equations. Theory and Numerical Analysis. AMS Chelsea Publishing, Providence (2001)

    MATH  Google Scholar 

  20. Vortmeyer, D., Schaefer, R.J.: Equivalence of one- and two-phase models for heat transfer processes in packed beds, one dimensional theory. Chem. Eng. Sci. 29, 485–491 (1974)

    Article  Google Scholar 

  21. Whitaker, S.: The Method of Volume Averaging. Kluwer, Dordrecht (1999)

    Book  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Isabelle Gruais.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Gruais, I., Poliševski, D. Model of two-temperature convective transfer in porous media. Z. Angew. Math. Phys. 68, 143 (2017).

Download citation

  • Received:

  • Revised:

  • Published:

  • DOI:


Mathematics Subject Classification